Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS Paducah, KY

June 21, 2015Daviess County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 21, 2015, 9:11 PM CDT for Daviess County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 9:11 PM CDT (02:11 UTC)
Expired
Jun 21, 2015, 11:15 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 9:14 PM CDTFLASH FLOODOwensboro, KYMANY IMAGES ON SOCIAL MEDIA OF MULTIPLE WATER COVERED ROADS THROUGHOUT OWENSBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1999 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WGUS53 KPAH 220211
FFWPAH
KYC059-220415-
/O.NEW.KPAH.FF.W.0017.150622T0211Z-150622T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
911 PM CDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIESS COUNTY IN NORTHWESTERN KENTUCKY...

* UNTIL 1115 PM CDT
    
* AT 909 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
  PRODUCING PERIODS OF TORRENTIAL RAINFALL. NEARLY TWO INCHES OF 
  RAIN WITHIN ONE HOUR WAS RECORDED AT THE AIRPORT. SEVERAL REPORTS 
  OF STREET FLOODING HAVE BEEN RECEIVED. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACT QUICKLY TO PROTECT YOUR LIFE. TURN AROUND...DONT DROWN WHEN 
ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3763 8695 3756 8704 3768 8741 3773 8739
      3778 8727 3782 8732 3790 8730 3784 8716
      3778 8711 3780 8707 3790 8704 3793 8698
      3790 8699 3790 8691 3784 8691 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682

$$

SMITTY
1 follow-up statement
466 
WGUS73 KPAH 220358
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 PM CDT SUN JUN 21 2015

KYC059-220405-
/O.CAN.KPAH.FF.W.0017.000000T0000Z-150622T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS KY-
1058 PM CDT SUN JUN 21 2015

...THE FLASH FLOOD WARNING FOR DAVIESS COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT. HOWEVER RESIDUAL STANDING WATER MAY STILL IMPACT 
TRAVEL. REMEMBER...TURN AROUND...DONT DROWN WHEN ENCOUNTERING 
FLOODED ROADS.

LAT...LON 3763 8695 3756 8704 3768 8741 3773 8739
      3778 8727 3782 8732 3790 8730 3784 8716
      3778 8711 3780 8707 3790 8704 3793 8698
      3790 8699 3790 8691 3784 8691 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682

$$

BP2

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:32 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 21, 6:32 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 623 PM CDT SUN JUN 21 2015

UPDATED THE AVIATION DISCUSSION FOR THE 00Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 257 PM CDT SUN JUN 21 2015

WITH THE APPROACH AND PASSAGE OF AN UPPER LEVEL DISTURBANCE IN
ADDITION TO AN OUTFLOW BOUNDARY OR TWO LYING ACROSS PORTIONS OF OUR
AREA...EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE ACROSS
THE AREA... ESPECIALLY THE NORTHEAST HALF OF OUR CWA.

WITH DECENT MID LEVEL FLOW AND PLENTY OF INSTABILITY THE STORM
PREDICTION CENTER HAS OUTLOOKED A SLIGHT RISK FOR SEVERE STORMS
GENERALLY NORTH OF A LINE FROM GREENVILLE MISSOURI TO PADUCAH TO
HOPKINSVILLE KY. OVER SOUTHWEST ILLINOIS AND A SMALL PORTION OF
SOUTHEAST MISSOURI THERE IS AN ENHANCED RISK FOR SEVERE WEATHER.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

SHOWER AND THUNDERSTORM CHANCES WILL DIMINISH THROUGH THE EVENING
AND OVERNIGHT HOURS WITH THE PASSAGE OF THE UPPER LEVEL DISTURBANCE.
AT THIS TIME IT LOOKS LIKE THE LACK OF DEEP MOISTURE AND WEAK
RIDGING ALOFT WILL KEEP OUR REGION DRY ON MONDAY.

SHOWER AND THUNDERSTORM CHANCES RETURN MONDAY NIGHT OVER OUR FAR
NORTHERN SECTIONS AND SLOWLY MIGRATE SOUTHWARD THROUGH TUESDAY NIGHT
WITH THE APPROACH OF A FRONTAL BOUNDARY OUT OF THE PLAINS. THERE IS
A SMALL CHANCE THAT SOME OF THE STORMS COULD REACH SEVERE LIMITS ON
TUESDAY.

THE COMBINATION OF TEMPERATURES IN THE LOWER TO MID 90S AND
DEWPOINTS IN THE LOWER TO MID 70S WILL PRODUCE HEAT INDICES IN THE
100-105 RANGE EACH AFTERNOON THROUGH THURSDAY SO MAY GO WITH A HEAT
ADVISORY DUE TO THE DURATION OF THE HEAT WAVE. WILL COORDINATE WITH
SURROUNDING OFFICES.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 257 PM CDT SUN JUN 21 2015

THE LONG TERM PERIOD WILL START OFF WITH AN UPPER-LEVEL RIDGE
EXTENDING FROM THE SOUTHERN PLAINS...ACROSS THE TENNESSEE
VALLEY...TO THE SOUTHEASTERN STATES. THIS RIDGE WILL BE RESPONSIBLE
FOR HOT AND HUMID WEATHER. 850 MB TEMPS ARE FORECAST IN THE 19-22
DEG C RANGE...WHICH MEANS HIGHS WELL INTO THE 90S AND AFTERNOON HEAT
INDICES IN THE TRIPLE DIGITS AGAIN WEDNESDAY AFTERNOON.

A WEAK SURFACE BOUNDARY IN OUR AREA IS FORECAST TO MOVE NORTHEAST
DURING THE DAY ON WEDNESDAY. BEST CHANCES FOR STORMS WILL BE EAST OF
THE MISSISSIPPI RIVER...WHICH MAY PROVIDE TEMPORARY RELIEF FROM THE
HEAT.

THE UPPER LEVEL RIDGE WILL START TO ERODE/BREAK DOWN FROM THE NORTH
ON THURSDAY AND OUR AREA WILL END UP IN A NORTHWEST FLOW PATTERN. IT
LOOKS LIKE THURSDAY AND FRIDAY WILL STILL BE FAIRLY WARM AS 850 MB
TEMPS NOT VARYING TOO MUCH FROM WEDNESDAY...ALTHOUGH IT MAY BE A BIT
COOLER. VARIOUS PERTABATIONS IN THE FLOW ALOFT COULD TRIGGER
CONVECTION THURSDAY INTO FRIDAY.

BY FRIDAY NIGHT INTO SATURDAY...A SURFACE FRONT WILL MOVE THROUGH
THE REGION BRINGING THE MOST WIDESPREAD SHOWER AND THUNDERSTORM
CHANCES. BEHIND THE FRONT...A DEEP TROUGH WILL ROTATE THROUGH AND
BRING MUCH COOLER WEATHER TO THE AREA.

&&

.AVIATION...
ISSUED AT 623 PM CDT SUN JUN 21 2015

POSSIBLE MVFR FOG AT KCGI/KEVV/KOWB BETWEEN 08-12Z...OTHERWISE VFR
CONDITIONS EXPECTED THROUGH THE REST OF THE PERIOD. VCTS POSSIBLE
AT KOWB THROUGH 05Z WITH THE APPROACH AND PASSAGE OF AN UPPER
LEVEL DISTURBANCE. SOUTH TO SOUTHWEST WINDS AOB 10 KNOTS THROUGH
THE FIRST HALF OF THE PERIOD WILL INCREASE TO AROUND 10-12 KNOTS
WITH GUSTS UP TO 18 KNOTS AFTER 15Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVAITION...JP
LONG TERM/FIRE WX...CW
Hazardous weather outlook, Jun 21, 3:29 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT SUN JUN 21 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON
AND EARLY EVENING MAINLY OVER THE NORTHEAST HALF OF THE REGION.
THERE IS A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE GENERALLY
NORTH OF A LINE FROM PERRYVILLE MISSOURI TO PADUCAH TO GREENVILLE
KENTUCKY WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS. SOME ACTIVITY MAY CONTINUE INTO THE OVERNIGHT HOURS.

HEAT INDICES BETWEEN 100 AND 105 DEGREES THIS AFTERNOON WILL
CONTINUE THROUGH 7 TO 8 PM. SEE SPECIAL WEATHER STATEMENT FOR
ADDITIONAL DETAILS.

FLOODING IS OCCURRING...OR WILL SOON OCCUR...ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXCEPT FOR MONDAY...SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL
OR PART OF THE REGION THROUGH THE PERIOD. A FEW SEVERE STORMS
CANNOT BE RULED OUT ON TUESDAY.

HEAT INDICES FROM 100 TO 105 ARE EXPECTED EACH AFTERNOON DURING
THE FIRST HALF OF THE WEEK.

FLOODING IS OCCURRING...OR WILL SOON OCCUR...ON MANY AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
MAINLY OVER PARTS OF SOUTHWEST INDIANA AND SOUTHERN ILLINOIS...
OTHERWISE IT IS NOT ANTICIPATED.

JP

In the hours before

Local storm report, Jun 21, 8:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             HENDERSON               37.84N 87.58W
06/21/2015  M0.88 INCH       HENDERSON          KY   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED IN THE NORTHERN PART OF
            HENDERSON COUNTY.

&&

SMITTY
Local storm report, Jun 21, 8:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
839 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             OWENSBORO               37.76N 87.12W
06/21/2015  M0.88 INCH       DAVIESS            KY   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED IN THE WESTERN PART OF DAVIESS
            COUNTY.

&&

SMITTY
Local storm report, Jun 21, 8:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
845 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     FLOOD            OWENSBORO               37.76N 87.12W
06/21/2015                   DAVIESS            KY   TRAINED SPOTTER

            MINOR STREET FLOODING IN PORTIONS OF THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 21, 8:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     FLOOD            OWENSBORO               37.76N 87.12W
06/21/2015                   DAVIESS            KY   TRAINED SPOTTER

            SEVERAL STREETS REPORTED WITH LOW LEVLS OF WATER OVER
            THEM.

&&

SMITTY
Local storm report, Jun 21, 8:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HEAVY RAIN       OWENSBORO               37.76N 87.12W
06/21/2015  M1.00 INCH       DAVIESS            KY   TRAINED SPOTTER

            40 MINUTE RAINFALL TOTAL

&&

SMITTY
Local storm report, Jun 21, 9:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       OWENSBORO               37.76N 87.12W
06/21/2015  M1.96 INCH       DAVIESS            KY   AWOS

            AWOS RECORDED ONE HOUR RANFALL TOTAL.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:37 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson113 min
Jun 21, 7:55 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson35 min
Jun 21, 8:28 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean47 min
Jun 21, 9:02 PM CDTAreal Flood AdvisoryPAHMcLean, Muhlenberg3 hr

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.